Alert archive / Idaho / High Wind Warnings in 2023

High Wind Warning 1, NWS Pocatello, ID

March 9, 20237 counties in Idaho

NWS Pocatello, ID issued this high wind warning at Mar 9, 2023, 4:20 AM MST for 7 counties in Idaho. It took effect at Mar 10, 2023, 12:00 AM MST. It was in force for 19 hr. 60 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 9, 2023, 4:20 AM MST (11:20 UTC)
In effect from
Mar 10, 2023, 12:00 AM MST
Expired
Mar 10, 2023, 6:42 PM MST
In force
19 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Cassia County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 48 km from the middle of the area, began a volume at 11:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 10, 1:32 AM MSTNON-TSTM WND GST 6617 Wsw Marion, IDMESONET STATION CRII1 COTTON RIDGE.
Mar 10, 1:32 AM MSTNON-TSTM WND GST 6617 Wsw Marion, IDMESONET STATION CRII1 COTTON RIDGE.
Mar 10, 2:50 AM MSTNON-TSTM WND DMG6 Sw Albion, IDIDAHO POWER REPORTS 61 CUSTOMERS WITHOUT POWER SOUTHWEST OF ALBION DUE TO WIND.
Mar 10, 2:50 AM MSTNON-TSTM WND DMG6 Sw Albion, IDIDAHO POWER REPORTS 61 CUSTOMERS WITHOUT POWER SOUTHWEST OF ALBION DUE TO WIND.
Mar 10, 3:00 AM MSTNON-TSTM WND GST 573 E Idahome, IDITD48 RWIS IDAHOME INTERCHANGE.
Mar 10, 3:00 AM MSTNON-TSTM WND GST 573 E Idahome, IDITD48 RWIS IDAHOME INTERCHANGE.
Mar 10, 4:15 AM MSTNON-TSTM WND GST 458 Sw Downey, IDITD RWIS STATION ITD24 - MALAD SUMMIT I-15.
Mar 10, 4:15 AM MSTNON-TSTM WND GST 495 Sse Cherry Creek, IDITD RWIS STATION ITDB7 - SAMARIA I-15.
Mar 10, 4:24 AM MSTNON-TSTM WND GST 474 Ese Pocatello, IDPRIVATE WEATHER STATION RECORDED A PEAK WIND GUST OF 46.8 MPH ALONG W BARTON RD.
Mar 10, 4:48 AM MSTNON-TSTM WND GST 53Heyburn, IDASOS STATION KBYI BURLEY MUNICIPAL AIRPORT.
Mar 10, 4:48 AM MSTNON-TSTM WND GST 53Heyburn, IDASOS STATION KBYI BURLEY MUNICIPAL AIRPORT.
Mar 10, 5:00 AM MSTSNOW 1.41 Sse Pocatello Airport, IDSTORM TOTAL SO FAR AT NWS POCATELLO SINCE LATE LAST NIGHT.
Mar 10, 5:00 AM MSTSNOW 1.41 Sse Pocatello Airport, IDSTORM TOTAL SO FAR AT NWS POCATELLO SINCE LATE LAST NIGHT.
Mar 10, 5:24 AM MSTNON-TSTM WND GST 71American Falls, IDPRIVATE WEATHER STATION RECORDED A PEAK WIND GUST OF 70.9 MPH IN AMERICAN FALLS NEAR STEBBINS PARK.
Mar 10, 6:00 AM MSTNON-TSTM WND GST 552 Ssw Albion, IDPRIVATE WEATHER STATION RECORDED A PEAK WIND GUST OF 55 MPH NEAR THE INTERSECTION OF E 1000 S AND S 1050 E.
Mar 10, 6:00 AM MSTSNOW 1.2Downey, IDCO-OP OBSERVER STATION DWYI1. LAST 24 HOURS AND STORM TOTAL SO FAR AS OF TIME OF REPORT.
Mar 10, 6:00 AM MSTSNOW 1.2Downey, IDCO-OP OBSERVER STATION DWYI1. LAST 24 HOURS AND STORM TOTAL SO FAR AS OF TIME OF REPORT.
Mar 10, 6:00 AM MSTSNOW 2.1Paul, IDCOCORAHS STATION ID-MN-3. LAST 24 HOURS AND STORM TOTAL SO FAR.
Mar 10, 6:00 AM MSTSNOW 2.1Paul, IDCOCORAHS STATION ID-MN-3. LAST 24 HOURS AND STORM TOTAL SO FAR.
Mar 10, 6:47 AM MSTNON-TSTM WND GST 64Pocatello Airport, IDASOS STATION KPIH POCATELLO REGIONAL AIRPORT.
Mar 10, 6:47 AM MSTNON-TSTM WND GST 64Pocatello Airport, IDASOS STATION KPIH POCATELLO REGIONAL AIRPORT.
Mar 10, 6:47 AM MSTNON-TSTM WND DMG2 Sse Michaud, IDANCHORED IN-GROUND CONSTRUCTION ROAD SIGN BLOWN DOWN ON INTERSTATE 86.
Mar 10, 6:47 AM MSTNON-TSTM WND DMG2 Sse Michaud, IDANCHORED IN-GROUND CONSTRUCTION ROAD SIGN BLOWN DOWN ON INTERSTATE 86.
Mar 10, 6:59 AM MSTNON-TSTM WND GST 681 Ese View, IDPRIVATE WEATHER STATION RECORDED A PEAK WIND GUST OF 68.4 MPH ALONG E 600 S JUST EAST OF S 650 E.
Mar 10, 7:00 AM MSTNON-TSTM WND GST 632 E Fort Hall, IDMESONET STATION FOR.
Mar 10, 7:00 AM MSTNON-TSTM WND GST 632 E Fort Hall, IDMESONET STATION FOR.
Mar 10, 7:00 AM MSTNON-TSTM WND GST 644 Wsw Galena, IDMESONET STATION SVT. TITUS PEAK.
Mar 10, 7:00 AM MSTNON-TSTM WND GST 644 Wsw Galena, IDMESONET STATION SVT. TITUS PEAK.
Mar 10, 7:00 AM MSTSNOW 17 Sse Kimama, IDCOCORAHS STATION ID-MN-4. LAST 24 HOURS.
Mar 10, 7:00 AM MSTSNOW 5.25 N Inkom, IDCOCORAHS STATION ID-BK-27. LAST 24 HOURS AND STORM TOTAL SO FAR.
Mar 10, 7:00 AM MSTSNOW 5.25 N Inkom, IDCOCORAHS STATION ID-BK-27. LAST 24 HOURS AND STORM TOTAL SO FAR.
Mar 10, 7:00 AM MSTSNOW 101 Wnw Hailey, IDCOCORAHS STATION ID-BN-6. LAST 24 HOURS AND STORM TOTAL SO FAR.
Mar 10, 7:00 AM MSTSNOW 101 Wnw Hailey, IDCOCORAHS STATION ID-BN-6. LAST 24 HOURS AND STORM TOTAL SO FAR.
Mar 10, 7:00 AM MSTSNOW 10.82 Sw Sun Valley, IDCOCORAHS STATION ID-BN-7. LAST 24 HOURS AND STORM TOTAL SO FAR.
Mar 10, 7:00 AM MSTSNOW 10.82 Sw Sun Valley, IDCOCORAHS STATION ID-BN-7. LAST 24 HOURS AND STORM TOTAL SO FAR.
Mar 10, 7:01 AM MSTSNOW 22 E Chubbuck, IDSTORM TOTAL SO FAR ON GARY ST.
Mar 10, 7:01 AM MSTSNOW 22 E Chubbuck, IDSTORM TOTAL SO FAR ON GARY ST.
Mar 10, 7:13 AM MSTAVALANCHE2 Wnw Hailey, IDUPDATED...BLAINE COUNTY SHERIFFS OFFICE REPORTS AN AVALANCHE HAS BLOCKED THE BIG WOOD RIVER NEAR RIVER TRAIL AND EMPTY SADDLE TRAIL. BLAINE COUNTY 911 REPORTS 2 HOMES WERE HIT AND SOME FLOODING IS OCCURRING IN THE AREA. SAWTOOTH AVALANCHE CENTER REPORTS AT LEA
Mar 10, 7:15 AM MSTNON-TSTM WND GST 513 W Arbon Valley, IDITD STATION 46, NEAR THE INTERSECTION OF FRONTAGE RD AND W MICHAUD RD.
Mar 10, 7:29 AM MSTNON-TSTM WND GST 622 Sw Paul, IDPRIVATE WEATHER STATION RECORDED A PEAK WIND GUST OF 61.7 MPH ALONG W 300 S BETWEEN S 750 W AND S 700 W.
Mar 10, 7:39 AM MSTNON-TSTM WND GST 539 W Black Pine, IDMESONET STATION MOFI1 MOBURG CANYON.
Mar 10, 7:39 AM MSTNON-TSTM WND GST 539 W Black Pine, IDMESONET STATION MOFI1 MOBURG CANYON.
Mar 10, 7:42 AM MSTNON-TSTM WND DMG3 Ssw Aberdeen, IDIDAHO POWER REPORTS 32 CUSTOMERS WITHOUT POWER FROM ABERDEEN TO JUST NORTH OF AMERICAN FALLS.
Mar 10, 7:42 AM MSTNON-TSTM WND DMG3 Ssw Aberdeen, IDIDAHO POWER REPORTS 32 CUSTOMERS WITHOUT POWER FROM ABERDEEN TO JUST NORTH OF AMERICAN FALLS.
Mar 10, 7:45 AM MSTNON-TSTM WND GST 563 Wsw Paul, IDMESONET STATION RPTI.
Mar 10, 7:45 AM MSTNON-TSTM WND GST 563 Wsw Paul, IDMESONET STATION RPTI.
Mar 10, 7:45 AM MSTNON-TSTM WND GST 572 Nw Idahome, IDMESONET STATION MALI.
Mar 10, 7:45 AM MSTNON-TSTM WND GST 572 Nw Idahome, IDMESONET STATION MALI.
Mar 10, 7:45 AM MSTSNOW 102 Nnw Hailey, IDSTORM TOTAL SO FAR SINCE ABOUT 10 PM LAST NIGHT. SNOW CONTINUES TO FALL.
Mar 10, 7:45 AM MSTSNOW 102 Nnw Hailey, IDSTORM TOTAL SO FAR SINCE ABOUT 10 PM LAST NIGHT. SNOW CONTINUES TO FALL.
Mar 10, 7:46 AM MSTNON-TSTM WND GST 66Heyburn, IDASOS STATION KBYI BURLEY MUNICIPAL AIRPORT.
Mar 10, 7:46 AM MSTNON-TSTM WND GST 66Heyburn, IDASOS STATION KBYI BURLEY MUNICIPAL AIRPORT.
Mar 10, 7:46 AM MSTNON-TSTM WND DMG2 Wsw Chubbuck, IDIDAHO POWER REPORTS POWER OUT TO 76 CUSTOMERS ON THE WEST SIDE OF CHUBBUCK AND NORTHWEST SIDE OF POCATELLO DUE TO WIND.
Mar 10, 7:46 AM MSTNON-TSTM WND DMG2 Wsw Chubbuck, IDIDAHO POWER REPORTS POWER OUT TO 76 CUSTOMERS ON THE WEST SIDE OF CHUBBUCK AND NORTHWEST SIDE OF POCATELLO DUE TO WIND.
Mar 10, 7:54 AM MSTNON-TSTM WND GST 533 Nnw View, IDCWOP STATION GW1402.
Mar 10, 7:54 AM MSTNON-TSTM WND GST 533 Nnw View, IDCWOP STATION GW1402.
Mar 10, 7:54 AM MSTSNOW 135 Nnw Hailey, IDSTORM TOTAL SO FAR.
Mar 10, 7:55 AM MSTSNOW 10.5Bellevue, IDSTORM TOTAL SO FAR SINCE SNOW BEGAN AROUND 930 PM LAST NIGHT. STILL SNOWING.
Mar 10, 7:55 AM MSTSNOW 10.5Bellevue, IDSTORM TOTAL SO FAR SINCE SNOW BEGAN AROUND 930 PM LAST NIGHT. STILL SNOWING.
Mar 10, 8:00 AM MSTNON-TSTM WND GST 532 Ssw Albion, IDMESONET STATION DVI02622.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 11.3 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2023-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2023-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

788 
WWUS75 KPIH 091120
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
420 AM MST Thu Mar 9 2023

IDZ054>057-092200-
/O.NEW.KPIH.HW.W.0001.230310T0300Z-230311T1200Z/
Lower Snake River Plain-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Albion, 
Almo, Malta, Rockland, and Holbrook
420 AM MST Thu Mar 9 2023

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 5 AM MST
SATURDAY...

* WHAT...South winds 35 to 45 mph with gusts up to 70 mph and a
  mix of rain and snow expected. Total snow accumulations of 1 to
  3 inches with locally higher totals in the mountains.

* WHERE...Pocatello, Blackfoot, American Falls, Shelley, Fort
  Hall, Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta,
  Rockland, and Holbrook.

* WHEN...From 8 PM this evening to 5 AM MST Saturday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Unsecured outdoor objects will be blown around.
  Blowing and drifting snow will also be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure or bring inside loose outdoor objects before the high
winds begin. During the high winds, avoid being outside in
forested areas or around trees, branches, and powerlines. Use
caution if you must drive, and keep both hands firmly on the
steering wheel. Drivers of high profile vehicles should consider
delaying travel until the high winds subside.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

MacKay
4 follow-up statements
441 
WWUS75 KPIH 091912
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1212 PM MST Thu Mar 9 2023

IDZ054>057-101200-
/O.EXT.KPIH.HW.W.0001.230310T0700Z-230311T0400Z/
Lower Snake River Plain-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Albion, 
Almo, Malta, Rockland, and Holbrook
1212 PM MST Thu Mar 9 2023

...HIGH WIND WARNING NOW IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM
MST FRIDAY...

* WHAT...South winds 35 to 45 mph with gusts up to 65 mph.
  Localized snow accumulations of 1 to 5 inches in the mountains
  and up to 2 inches across the central Snake River Plain early
  Friday morning.

* WHERE...Pocatello, Blackfoot, American Falls, Shelley, Fort 
  Hall, Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, 
  Rockland, and Holbrook.

* WHEN...From midnight tonight to 9 PM MST Friday.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. Unsecured outdoor objects will be blown 
  around. Blowing and drifting snow will also be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure or bring inside loose outdoor objects before the high
winds begin. During the high winds, avoid being outside in
forested areas or around trees, branches, and powerlines. Use
caution if you must drive, and keep both hands firmly on the
steering wheel. Drivers of high profile vehicles should consider
delaying travel until the high winds subside.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
210 
WWUS75 KPIH 101016
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
316 AM MST Fri Mar 10 2023

IDZ054>057-102200-
/O.CON.KPIH.HW.W.0001.000000T0000Z-230311T0400Z/
Lower Snake River Plain-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Albion, 
Almo, Malta, Rockland, and Holbrook
316 AM MST Fri Mar 10 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS
EVENING...

* WHAT...South winds 35 to 45 mph with gusts up to 65 mph.

* WHERE...Pocatello, Blackfoot, American Falls, Shelley, Fort
  Hall, Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta,
  Rockland, and Holbrook.

* WHEN...Until 9 PM MST this evening.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Loose outdoor objects will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure or bring inside loose outdoor objects before the high
winds begin. During the high winds, avoid being outside in
forested areas or around trees, branches, and powerlines. Use
caution if you must drive, and keep both hands firmly on the
steering wheel. Drivers of high profile vehicles should consider
delaying travel until the high winds subside.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

MacKay
477 
WWUS75 KPIH 101823
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1123 AM MST Fri Mar 10 2023

IDZ054>057-110400-
/O.CON.KPIH.HW.W.0001.000000T0000Z-230311T0400Z/
Lower Snake River Plain-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Albion, 
Almo, Malta, Rockland, and Holbrook
1123 AM MST Fri Mar 10 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS
EVENING...

* WHAT...South winds 35 to 45 mph with gusts of 60 to 70 mph
  possible through early evening then diminishing at 9 PM MDT.

* WHERE...Pocatello, Blackfoot, American Falls, Shelley, Fort 
  Hall, Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, 
  Rockland, and Holbrook.

* WHEN...Until 9 PM MST this evening.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. Loose outdoor objects will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure or bring inside loose outdoor objects before the high
winds begin. During the high winds, avoid being outside in
forested areas or around trees, branches, and powerlines. Use
caution if you must drive, and keep both hands firmly on the
steering wheel. Drivers of high profile vehicles should consider
delaying travel until the high winds subside.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
402 
WWUS75 KPIH 110142
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
642 PM MST Fri Mar 10 2023

IDZ054>057-110245-
/O.CAN.KPIH.HW.W.0001.000000T0000Z-230311T0400Z/
Lower Snake River Plain-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Albion, 
Almo, Malta, Rockland, and Holbrook
642 PM MST Fri Mar 10 2023

...HIGH WIND WARNING IS CANCELLED...

The strong cold front has moved through our area. Most winds 
across our southwest areas are under 30 mph and will continue to 
drop off through the evening.

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this high wind warning went out at Mar 8, 1:55 PM MST, 14 hours 25 minutes earlier.

Area forecast discussion, Mar 8, 1:55 PM MST, 14 hours 25 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
155 PM MST Wed Mar 8 2023

.SHORT TERM...Tonight through Thursday night. Early afternoon radar
and satellite imagery was showing an area of light snow lifting NE
through the Snake River Plain and Southeast Highlands. Numerical
models show a negatively tilted trough ejecting from the coastal low
into the Panhandle overnight (so a glancing blow) with a front
running disturbance shearing NE into Wyoming/Montana this evening.
And thus, the 12z models confine much the more moderate snow
accumulations to the Southeast Highlands this afternoon and early
this evening and then again later tonight with the incoming trough
where we will allow the Winter Weather Advisory to continue. As for
the central mountains (a place that is accustomed to getting snow),
the models have edged away from the previously stronger
precipitation that was expected and have now favored light snowfall
overnight with local areas of snowfall bordering "moderate" over the
Sawtooth crest. By and large, this region fails to clear the lower
end of the Advisory threshold (5 inches) overnight and thus we will
remove that region from the going Advisory. We catch a breather
Thursday before the NW coastal low becomes juiced with sub-tropical
moisture (an Atmospheric River) spreading it inland and across the
region starting Thursday evening in the CNTRL mountains and later
across the remainder of the region by Friday morning. Strong south
winds will overspread the region Thursday night ahead of the
incoming trough which may actually inhibit significant accumulations
along the Interstate 84/86 corridor at least early in the event
while enhancing the upslope potential across the NRN half of the
valley running up into the CNTRL mountains. Thus we will issue a
Winter Storm Watch for the Central Mountains starting Thursday
evening and work it into the northern valley zones after midnight to
include Richfield, Arco/Mackay, and INL. The northern portions of
the Magic Valley and Lower Snake River Plain may yet see Advisory
level snowfall but I am a bit concerned that the downslope winds may
eat away at some of those forecast accumulations with time. Still,
something to watch. And finally, the ERN mountains look to get in on
the action sometime after midnight Thursday night and particularly
Friday (see more on that below) with the complication of warming
temperatures, rising snow levels, and strong winds. Huston

.LONG TERM...Friday through next Wednesday.
The same area of low pressure located off the Washington/Oregon
coast that has brought several waves of moisture to the region will
continue lifting northeastward across the Pacific Northwest and into
Canada Friday. This system will bring impactful precipitation,
especially to our central Idaho and eastern Idaho mountain zones,
Friday into early Saturday. A WINTER STORM WATCH has been issued for
these areas Friday through Saturday morning. While the heaviest snow
is expected to occur prior to midnight Friday night, additional
modest snow will continue through late Saturday morning. It is worth
mentioning again that the operational GFS continues to run
relatively slow in moving the center of the low onshore, so exact
timing of heaviest precipitation could change slightly between now
and the end of the week. Forecast snow totals for the 24-hour period
Friday morning through Saturday morning are currently running one to
one and a half feet of accumulation above 6,500 feet in elevation
and up to 6 inches below in the valleys.  Winds will be an added
impact, creating major blowing and and drifting snow concerns.  We
can expect sustained winds over 20 mph across the central Idaho
mountains and eastern and southeast highlands, with gusts exceeding
50 mph in some areas. A prolonged period of southerly/southwesterly
flow will result in a warm-up through much of the extended period,
allowing for rain to mix in during the daytime hours across the
eastern Magic Valley, lower Snake Plain, and valleys further south,
where daily highs will reach into the 40s. This warm-up will greatly
limit snow potential below 6,000 feet elevation and will also lead
to hydro concerns as rain, snow melt, and re-freeze in certain
locations becomes relevant. Models then feature a weak transient
ridge building in late Saturday through Monday, during which time we
can expect a lull in the active pattern. Meanwhile, the next upper
low will approach the PNW region, with the associated trough moving
inland late Monday/Tuesday morning. This combination of features and
synoptic setup will result in favorable flow for the advection of
moisture into the region and additional snow for our upslope
mountain zones, especially Tuesday into Wednesday morning. Cropp
&&

.AVIATION...As a disturbance lifts through Idaho, snow showers will
continue to impact KDIJ through late morning tomorrow and all other
terminals through earlier morning. While some of the heavier
precipitation has already moved through, hi-res models feature
another relatively organized, heavier period of snow spreading SW to
NE beginning around 7z tonight, which could lead to a reduction in
VIS at all sites. Winds will remain light and variable at times
throughout most of the period but will begin to increase overnight
tonight and even more so during the evening Thursday ahead of the
next major system. Cropp
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory continues until 5 AM MST Thursday for IDZ058-
060-062>064.

Winter Storm Watch from late Thursday night through Friday morning
for IDZ051-052-068-069.

Winter Storm Watch from late Thursday night through late Friday
night for IDZ060-063-064-066-067.

Winter Storm Watch from Thursday evening through late Friday night
for IDZ071>075.
&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 9:36 PM MSTSpecial Weather StatementPIHPower3 hr
Mar 9, 4:05 AM MSTWinter Storm WarningPIHBannock, Bear Lake, Bingham, Blaine, Bonneville, Butte and 11 more46 hr
Mar 9, 4:05 AM MSTWinter Weather AdvisoryPIHBear Lake, Bonneville, Custer, Franklin, Fremont, Jefferson and 3 more41 hr

Nearby

High Wind Warnings in Idaho, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.